Alert archive / Oklahoma / Flash Flood Warnings in 2016

Flash Flood Warning 108, NWS Norman, OK

September 15, 2016Coal County, Pontotoc County, Oklahoma

NWS Norman, OK issued this flash flood warning at Sep 15, 2016, 2:05 PM CDT for Coal County, Pontotoc County, Oklahoma. It was in force for 115 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 15, 2016, 2:05 PM CDT (19:05 UTC)
Expired
Sep 15, 2016, 4:00 PM CDT
In force
115 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Coal County, OK, Pontotoc County, OK

The radar

The Norman radar (KTLX), 96 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 15, 2:24 PM CDTFLASH FLOODStonewall, OKSEVERAL ROADS CLOSED DUE TO FLOODING WITH SOME AREAS UNDER TWO FEET OF WATER. NO REPORTS OF FLOODING IN HOMES OR BUSINESSES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 7.1 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2016-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1427 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2016-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1427 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

453 
WGUS54 KOUN 151905
FFWOUN
OKC029-123-152100-
/O.NEW.KOUN.FF.W.0108.160915T1905Z-160915T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
205 PM CDT THU SEP 15 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PONTOTOC COUNTY IN EAST CENTRAL OKLAHOMA...
  WEST CENTRAL COAL COUNTY IN SOUTHEASTERN OKLAHOMA...

* UNTIL 400 PM CDT
  
* AT 203 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. BETWEEN THREE AND FOUR INCHES
  OF RAIN HAVE ALREADY FALLEN IN AND AROUND FITTSTOWN AND STONEWALL.
  FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST OF THE RAIN WILL
  END BY 215 PM BUT ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATER THIS
  AFTERNOON.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ADA...STONEWALL...TUPELO...FITZHUGH AND FITTSTOWN. 

LAT...LON 3458 9641 3459 9683 3460 9683 3480 9680
      3478 9643

$$

SIX

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 12:42 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Sep 15, 12:42 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1242 PM CDT THU SEP 15 2016

.AVIATION.../For the 18z TAFs/
Scattered showers and thunderstorms will form across most of the
area today with the greatest coverage ahead of diminishing
convection across western Oklahoma. Based on latest radar and
satellite trends we have added tempo groups for several sites to
attempt to highly the most likely time that a terminal could be
impacted. Confidence in any of the terminals being impacted is not
particularly high due to the scattered nature of convection. Brief
visibility reductions and ceiling drops can be expected if a
shower or storm passes over. Otherwise VFR conditions are likely.
Some patchy fog may form late tonight but should not be as
widespread as last night and was left out of the TAFs. We will
reevaluate fog potential for subsequent issuances and amend
throughout the afternoon based on convective trends as needed.

BRB

&&

.PREV DISCUSSION... /issued 1111 AM CDT THU SEP 15 2016/

DISCUSSION...
Scattered showers and a few thunderstorms have moved into
northwest Oklahoma this morning, with isolated storms
elsewhere. Heating combined with residual boundaries from
ongoing convection should result in at least widely scattered
to scattered showers and storms through late afternoon/early
evening. Reluctant to go higher than chance POPs for the
afternoon as unsure on overall storm coverage.

PREV DISCUSSION... /issued 406 AM CDT THU SEP 15 2016/

DISCUSSION...
A series of small waves aloft will pass through the general
west-southwesterly flow, bringing nearly continuous chances for
rain and thunderstorms through the middle of next week, with a
possible break Monday night. Enhanced chances for rain will occur
Friday and perhaps on Sunday, as stronger waves move through the
southern Plains. Continuously moist lower levels of the atmosphere
will also help support the precipitation.

With the moisture in place and no serious fronts poised to affect
Oklahoma/north Texas, there will also be rather little day-to-day
difference in temperatures, and somewhat less than typical diurnal
variation.

Instability and vertical wind shear will both be relatively weak,
but may be enough to support some marginally severe storms and
heavy rain. The national centers have placed parts of our
forecast area (mainly the western parts) in at least Marginal
Risks (of severe storms/excessive rainfall) over the next three
days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  86  69  86  68 /  50  30  50  40
Hobart OK         86  68  87  67 /  40  40  40  40
Wichita Falls TX  89  70  90  69 /  50  30  40  50
Gage OK           85  66  85  62 /  60  40  30  40
Ponca City OK     84  69  84  66 /  40  50  60  50
Durant OK         90  71  91  71 /  60  20  40  40

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

06/12
Hazardous weather outlook, Sep 15, 11:35 AM CDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1135 AM CDT THU SEP 15 2016

OKZ004>048-050>052-TXZ083>090-161000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1135 AM CDT THU SEP 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
AFTERNOON HEATING AND RESIDUAL OUTFLOW BOUNDARIES WILL RESULT IN
SCATTERED SHOWERS AND THUNDERSTORMS.  STRONGER FLOW ACROSS WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS...MAY RESULT IN A FEW STRONG
THUNDERSTORMS.  THE STRONGER STORMS THIS AFTERNOON WILL BE CAPABLE
OF PRODUCING TORRENTIAL RAINFALL...GUSTY WINDS AND SOME HAIL.
THUNDERSTORM INTENSITY AND COVERAGE WILL LIKELY DECREASE DURING THE
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

.THUNDERSTORMS...
THUNDERSTORMS WILL BE POSSIBLE EACH DAY. A MARGINAL RISK FOR SEVERE
THUNDERSTORMS EXISTS FRIDAY ACROSS THE NORTHWEST HALF OF OKLAHOMA.
MORE GENERAL COVERAGE OF RAIN AND THUNDERSTORMS IS EXPECTED FRIDAY
AND EARLY SATURDAY.

.HEAVY RAIN...
HEAVY RAINFALL MAY CAUSE MINOR FLOODING OVER SMALL AREAS FRIDAY AND SATURDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Sep 15, 12:58 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1258 PM CDT THU SEP 15 2016

OKZ037-TXZ085-086-151830-
TILLMAN OK-WILBARGER TX-WICHITA TX-
1258 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TILLMAN...EAST
CENTRAL WILBARGER AND NORTHWESTERN WICHITA COUNTIES UNTIL 130 PM
CDT...

AT 1255 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
ELECTRA...MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3405 9901 3420 9911 3439 9881 3414 9867
TIME...MOT...LOC 1755Z 244DEG 20KT 3417 9889

SIX
Special weather statement, Sep 15, 1:28 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
128 PM CDT THU SEP 15 2016

OKZ025-151900-
OKLAHOMA OK-
128 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OKLAHOMA COUNTY UNTIL 200
PM CDT...

AT 125 PM CDT...A STRONG THUNDERSTORM WAS LOCATED BETWEEN NICHOLS
HILLS AND THE STATE FAIR IN OKLAHOMA CITY...MOVING NORTHEAST AT 25
MPH. THIS STORM WILL PRODUCE TORRENTIAL RAINFALL AND MINOR FLOODING.
VISIBILITY WILL ALSO BE LOWERED.

HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3544 9757 3556 9765 3568 9742 3554 9733
TIME...MOT...LOC 1825Z 230DEG 23KT 3552 9755

SIX
Special weather statement, Sep 15, 1:30 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
130 PM CDT THU SEP 15 2016

OKZ028-029-151900-
MCCLAIN OK-CLEVELAND OK-
130 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MCCLAIN AND
NORTHEASTERN CLEVELAND COUNTIES UNTIL 200 PM CDT...

AT 128 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER
NORMAN...MOVING NORTHEAST AT 25 MPH. VERY HEAVY RAINFALL WILL
RESULT IN MINOR FLOODING.

HAZARDS INCLUDE...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3508 9741 3521 9753 3536 9731 3522 9716
TIME...MOT...LOC 1828Z 230DEG 22KT 3519 9739

SIX
Special weather statement, Sep 15, 1:45 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
145 PM CDT THU SEP 15 2016

TXZ086-151915-
WICHITA TX-
145 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WICHITA COUNTY UNTIL 215
PM CDT...

AT 142 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF
ELECTRA...MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3386 9893 3414 9892 3411 9859 3384 9858
TIME...MOT...LOC 1842Z 267DEG 18KT 3399 9880

SIX

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 12:58 PM CDTSpecial Weather StatementOUNTillman32 min
Sep 15, 1:12 PM CDTAreal Flood AdvisoryOUNCoal, Hughes, Pontotoc, Pottawatomie, Seminole63 min
Sep 15, 1:28 PM CDTSpecial Weather StatementOUNOklahoma32 min
Sep 15, 1:30 PM CDTSpecial Weather StatementOUNCleveland30 min
Sep 15, 2:17 PM CDTSpecial Weather StatementOUNCanadian28 min
Sep 15, 2:29 PM CDTSpecial Weather StatementOUNPottawatomie31 min
Sep 15, 2:39 PM CDTAreal Flood AdvisoryOUNCaddo, Canadian, Grady3 hr
Sep 15, 2:40 PM CDTFlash Flood WarningOUNCotton3 hr
Sep 15, 2:44 PM CDTAreal Flood AdvisoryOUNPottawatomie2 hr
Sep 15, 3:00 PM CDTSpecial Weather StatementOUNOklahoma45 min
Sep 15, 3:33 PM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma13 min
Sep 15, 3:45 PM CDTSpecial Weather StatementOUNCleveland, McClain45 min
Sep 15, 4:30 PM CDTSpecial Weather StatementOUNCleveland, McClain30 min
Sep 15, 4:48 PM CDTAreal Flood AdvisoryOUNCleveland, Garvin, McClain3 hr
Sep 15, 4:50 PM CDTAreal Flood AdvisoryOUNCarter, Johnston, Murray115 min
Sep 15, 4:52 PM CDTSpecial Weather StatementOUNCaddo23 min
Sep 15, 5:02 PM CDTSevere Thunderstorm WarningOUNCaddo, Washita43 min
Sep 15, 5:09 PM CDTAreal Flood AdvisoryOUNCaddo, Washita3 hr
Sep 15, 5:32 PM CDTFlash Flood WarningOUNCaddo, Washita3 hr
Sep 15, 5:44 PM CDTSevere Thunderstorm WarningOUNCaddo, Washita35 min
Sep 15, 5:58 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson36 min
Sep 15, 6:04 PM CDTSevere Thunderstorm WarningOUNCaddo27 min
Sep 15, 6:28 PM CDTSpecial Weather StatementOUNWashita32 min
Sep 15, 6:33 PM CDTSpecial Weather StatementOUNHarmon27 min
Sep 15, 6:53 PM CDTSpecial Weather StatementOUNHarmon37 min

Nearby

Flash Flood Warnings in Oklahoma, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.